Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 31, NWS Twin Cities, MN

May 23, 2006Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 23, 2006, 5:11 PM CDT for Pope County, Stevens County, Minnesota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2006, 5:11 PM CDT (22:11 UTC)
Expired
May 23, 2006, 6:15 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Pope County, MN, Stevens County, MN

What was reported inside it

TimeReportWhereRemark
May 23, 6:00 PM CDTTSTM WND DMGFarwell, MNTREE TOPPLED POWER LINES NEAR THE POPE/DOUGLAS CO. LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 232213
SVRMPX
MNC121-149-232315-
/O.NEW.KMPX.SV.W.0031.060523T2211Z-060523T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
511 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POPE COUNTY IN WEST CENTRAL MINNESOTA...
  STEVENS COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 615 PM CDT

* AT 507 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 19 MILES SOUTH OF MORRIS...OR ABOUT 8 MILES WEST OF
  BENSON...AND MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MORRIS...
  GLENWOOD...
  HANCOCK...
  CYRUS...
  STARBUCK...

DAMAGING WINDS UP TO 75 MPH WERE REPORTED IN DANVERS IN SOUTHWEST 
SWIFT COUNTY AT 501 PM CDT WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4542 9616 4542 9544 4575 9534 4576 9603

$$
2 follow-up statements
000 
WWUS53 KMPX 232256
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
556 PM CDT TUE MAY 23 2006

MNC149-232306-
/O.CAN.KMPX.SV.W.0031.000000T0000Z-060523T2315Z/
STEVENS MN-
556 PM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR STEVENS COUNTY IS CANCELLED...

THE STORMS HAVE MOVED NORTH AND EAST OF STEVENS COUNTY.

LAT...LON 4557 9572 4552 9540 4575 9534 4575 9574

$$

MNC121-232315-
/O.CON.KMPX.SV.W.0031.000000T0000Z-060523T2315Z/
POPE MN-
556 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR POPE COUNTY...

AT 554 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR STARBUCK...OR ABOUT 10 MILES WEST OF
GLENWOOD...AND MOVING NORTH AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE LOWRY...LONG BEACH...GLENWOOD
AND FARWELL.

LAT...LON 4557 9572 4552 9540 4575 9534 4575 9574

$$
000 
WWUS53 KMPX 232314
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT TUE MAY 23 2006

MNC121-232324-
/O.EXP.KMPX.SV.W.0031.000000T0000Z-060523T2315Z/
POPE MN-
614 PM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR POPE COUNTY WILL EXPIRE AT 615
PM CDT...

SEVERE STORMS HAVE MOVED OUT OF THE AREA.

LAT...LON 4557 9572 4552 9540 4575 9534 4575 9574

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:02 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 23, 3:02 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 PM CDT TUE MAY 23 2006

.DISCUSSION...TONIGHT THROUGH FRIDAY
LOW PRESSURE CURRENTLY ALONG THE MT/ND BORDER. A WARM FRONT
MEANDERS SOUTHEAST FROM THE LOW TO SOUTHWEST MN WHILE A COLD
FRONT CURVES SOUTHEAST FROM THE LOW TO CENTRAL NEBRASKA AND
WESTERN KANSAS. SCATTERED THUNDERSTORMS FORMING FROM WEST OF KATY TO
NORTH OF KLBF ATTM. 12Z NAM CONVECTIVE PARAMETERS POINT TO SEVERE
STORMS LATE THIS AFTERNOON AND EVENING ALONG AND WEST OF THE I-29
CORRIDOR. BETTER THAN 100 J/KG OF ML CAPE TO 3KM INDICATED AHEAD
OF THE COLD FRONT THIS EVENING ALONG WITH VERY FAVORABLE 0-1KM AND
0-6KM BULK SHEAR VALUES. BEST ML CAPE TO 3KM PUSHES INTO OUR FAR
WESTERN CWA AROUND MID EVENING AND THEN SLIDES DOWN INTO CENTRAL
IA AFTER MIDNIGHT. HENCE...SOME CONVECTION EXPECTED OVER WEST
CENTRAL AND SOUTHWEST MN LATE THIS AFTERNOON AND EARLY THIS
EVENING ALONG THE WARM FRONT WITH SEVERE STORMS BECOMING MORE
LIKELY BY MID EVENING. NAM DIFFERENTIAL TEMPERATURE ADVECTION
SCHEME SHOWING A SMALL POSITIVE SIGNATURE PASSING ACROSS THE
SOUTHERN THIRD OF MN OVERNIGHT WITH A MUCH STRONGER SIGNAL OVER
EASTERN NE AND IA. THEREFORE...HAVE HIGHEST POPS OVERNIGHT ACROSS
SOUTHERN MN AS THUNDERSTORMS MOVE THROUGH. HELD ON TO LIKELY POPS
WEDNESDAY MORNING FOR THUNDERSTORMS ACROSS WEST CENTRAL WI AS THE
FRONTAL BOUNDARY MOVES THROUGH. REMAINDER OF WEDNESDAY INTO EARLY
THURSDAY WILL BE DOMINATED BY A VERTICALLY STACKED LOW PRESSURE
SYSTEM PASSING SLOWLY SOUTHEAST ACROSS THE CWA. INDICATED 45 TO
60 PERCENT POPS THROUGH THE PERIOD. NAM LAYER Q-VECTOR CONVERGENCE
BECOMES PRETTY STRONG ACROSS THE CWA WEDNESDAY AFTERNOON/NIGHT. A
SLOW DRYING ACROSS THE WESTERN CWA EXPECTED ON THURSDAY WHILE
SHOWERS CONTINUE OVER EASTERN MN AND WEST CENTRAL WI. DRY WEATHER
THEN EXPECTED THURSDAY NIGHT AND FRIDAY. HIGH TEMPERATURES WILL BE
BACK ON THE RISE STARTING FRIDAY.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
A STRONG RIDGE OVER THE CENTRAL PACIFIC...INDICATED BY WARM SSTS AND
ANOMALOUS H5 HEIGHTS...HAS BEGUN TO AMPLIFY...FEEDING ENERGY INTO AN
ALREADY WELL DEVELOPED ALEUTIAN LOW.  THE AMPLIFICATION OF THE
PACIFIC RIDGE WILL ALSO NUDGE THE LOW INTO THE NORTHERN
ROCKIES...AFFECTING THE TROUGH CURRENTLY RESIDING OVER THE
NORTHEASTERN UNITED STATES THROUGH VORTICITY REDISTRIBUTION.  AS THE
NEW ENGLAND LOW BEGINS TO PROGRESS EASTWARD INTO THE ATLANTIC WITH
THE MEAN FLOW...AN ANOMALOUS RIDGE WILL BUILD IN BEHIND IT.  THIS
PATTERN...REFLECTING A POSITIVE PHASE AO AND NEGATIVE PHASE PNA...IS
SUPPORTED BY A VARIETY OF CURRENT MODEL SOLUTIONS...INCLUDING THE
NCEP NMC ENSEMBLE...NAM...GFS...AND DGEX. OVER THE MPX FORECAST
AREA...THE MOST APPARENT INFLUENCES OF THE ANOMALOUS EASTERN US RIDGE
WILL BE ABOVE AVERAGE TEMPERATURES AND INCREASED SOUTHERLY FLOW OVER
THE MEMORIAL DAY WEEKEND.  RELATIVELY DRY AND CAPPED AIR WILL LIKELY
PREVENT ANY PRECIPITATION...UNTIL FORCING RESULTING FROM A FRONTAL
PASSAGE ON MONDAY ALLOWS FOR THE RELEASE OF INSTABILITY BELOW THE
INVERSION.

ACCORDINGLY...POPS AND WX WERE REMOVED DURING THE FRIDAY NIGHT
TIME FRAME...AND INCREASED AFTER 06Z MONDAY.  WINDS WERE ADJUSTED
SLIGHTLY TO ACCOUNT FOR A SLOWER MODEL SOLUTION FOR THE SYSTEM
PASSING OVER THE CWA ON MONDAY.

THE COMBINATION OF A DEVELOPING OMEGA BLOCK OVER THE CENTRAL
ATLANTIC AND COOL WATERS GENERATED BY RECENT STORMINESS ALONG THE
EASTERN SEABOARD OF THE US...WILL HELP TO SUPPORT THE PREVIOUSLY
MENTIONED ANOMALOUS RIDGE.  THIS REINFORCEMENT WILL ULTIMATELY
PROVIDE SOME PERSISTENCE TO THE WEATHER REGIME OVER THE UNITED
STATES...AT LEAST THROUGH THE NEXT TWO WEEKS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/SMOLIAK
Hazardous weather outlook, May 23, 4:07 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 AM CDT TUE MAY 23 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
407 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND
OVERNIGHT ACROSS A PORTION OF WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA...GENERALLY TO THE SOUTH AND WEST OF THE MINNESOTA RIVER
VALLEY. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
SOUTH DAKOTA AND NEBRASKA...AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE AREA...AND MOVE EASTWARD TOWARD SOUTHERN MINNESOTA.
DAMAGING WINDS AND...POSSIBLY...LARGE HAIL ARE THE MAIN SEVERE
WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
OVERNIGHT.

KAT

In the hours before

Local storm report, May 23, 4:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             BOYD                    44.85N 95.90W
05/23/2006  M1.00 INCH       LAC QUI PARLE      MN   LAW ENFORCEMENT

0420 PM     TSTM WND DMG     3 W BOYD                44.85N 95.96W
05/23/2006                   LAC QUI PARLE      MN   TRAINED SPOTTER

            TREES WERE DOWNED.

&&

MKM
Local storm report, May 23, 4:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             2 NW BOYD               44.87N 95.93W
05/23/2006  E0.75 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

0432 PM     TSTM WND DMG     2 NW BOYD               44.87N 95.93W
05/23/2006                   LAC QUI PARLE      MN   TRAINED SPOTTER

            MINOR DAMAGE TO THE ROOF OF A SHED. THIN METAL BORDER ON
            SIDE OF ROOF BLOWN OFF HOUSE. MEASURED WIND GUST OF 55
            MPH.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:19 PM CDTSevere Thunderstorm WarningMPXLac qui Parle41 min
May 23, 4:42 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift48 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningMPXDouglas56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.